Blow-up for solutions of hyperbolic PDE and spacetime singularities
Journées équations aux dérivées partielles (2000), article no. 14, 12 p.

An important question in mathematical relativity theory is that of the nature of spacetime singularities. The equations of general relativity, the Einstein equations, are essentially hyperbolic in nature and the study of spacetime singularities is naturally related to blow-up phenomena for nonlinear hyperbolic systems. These connections are explained and recent progress in applying the theory of hyperbolic equations in this field is presented. A direction which has turned out to be fruitful is that of constructing large families of solutions of the Einstein equations with singularities of a simple type by solving singular hyperbolic systems. Heuristic considerations indicate, however, that the generic case will be much more complicated and require different techniques.

@article{JEDP_2000____A14_0,
     author = {Rendall, Alan D.},
     title = {Blow-up for solutions of hyperbolic {PDE} and spacetime singularities},
     journal = {Journ\'ees \'equations aux d\'eriv\'ees partielles},
     eid = {14},
     publisher = {Universit\'e de Nantes},
     year = {2000},
     zbl = {01808704},
     mrnumber = {2001j:58051},
     language = {en},
     url = {http://www.numdam.org/item/JEDP_2000____A14_0/}
}
TY  - JOUR
AU  - Rendall, Alan D.
TI  - Blow-up for solutions of hyperbolic PDE and spacetime singularities
JO  - Journées équations aux dérivées partielles
PY  - 2000
DA  - 2000///
PB  - Université de Nantes
UR  - http://www.numdam.org/item/JEDP_2000____A14_0/
UR  - https://zbmath.org/?q=an%3A01808704
UR  - https://www.ams.org/mathscinet-getitem?mr=2001j:58051
LA  - en
ID  - JEDP_2000____A14_0
ER  - 
Rendall, Alan D. Blow-up for solutions of hyperbolic PDE and spacetime singularities. Journées équations aux dérivées partielles (2000), article  no. 14, 12 p. http://www.numdam.org/item/JEDP_2000____A14_0/

[1] Alinhac, S. 1995 Blowup for nonlinear hyperbolic equations. Birkhäuser, Boston. | MR 96h:35109 | Zbl 0820.35001

[2] Andersson, L., Rendall, A. D. 2000 Quiescent cosmological singularities. Preprint gr-qc/0001047. | Zbl 0979.83036

[3] Belinskii, V.A., Khalatnikov, I.M. and Lifshitz, E.M. 1982 A general solution of the Einstein equations with a time singularity. Adv. Phys. 31, 639-667.

[4] Berger, B.K. 1997 Numerical investigation of singularities. In M. Francaviglia et. al. (eds.) Proceedings of the 14th International Conference on General Relativity and Gravitation. World Scientific, Singapore. | Zbl 0956.83039

[5] Chruściel, P. 1991 On uniqueness in the large of solutions of the Einstein equations («Strong Cosmic Censorship») Proc. CMA 27, ANU, Canberra. | MR 93c:83008 | Zbl 0747.53050

[6] Friedrich, H., Rendall, A. D. 2000 The Cauchy problem for the Einstein equations. In B.G. Schmidt (ed) Einstein's Field Equations and Their Physical Implications. Lecture Notes in Physics 540. Springer, Berlin. | MR 2001m:83009 | Zbl 1006.83003

[7] Kichenassamy, S. and Littman, W. 1993 Blow-up surfaces for nonlinear wave equations I. Comm. PDE 18, 431-452. | MR 94f:35087 | Zbl 0803.35093

[8] Kichenassamy, S. and Littman, W. 1993 Blow-up surfaces for nonlinear wave equations II. Comm. PDE 18, 1869-1899. | Zbl 0803.35094

[9] Kichenassamy, S. 1996 Fuchsian equations in Sobolev spaces and blow-up. J. Diff. Eq. 125, 299-327. | MR 97d:35144 | Zbl 0863.58067

[10] Kichenassamy, S. 1996 The blow-up problem for exponential nonlinearities. Comm. PDE 21, 125-162. | MR 96m:35217 | Zbl 0846.35083

[11] Kichenassamy, S. 1996 Nonlinear Wave Equations. Marcel Dekker, New York. | MR 96j:35001 | Zbl 0845.35001

[12] Kichenassamy, S., Rendall, A. D. 1998 Analytic description of singularities in Gowdy spacetimes. Class. Quantum Grav. 15, 1339-1355. | Zbl 0949.83050

[13] Moncrief, V. 1980 Global properties of Gowdy spacetimes with T3 x R topology. Ann. Phys. (NY) 132, 87-107. | MR 83e:83007

[14] Montani, G. 1995 On the behaviour of the universe near the cosmological singularity. Class. Quantum Grav. 12, 2505-2517. | MR 96j:83082 | Zbl 0834.53066

[15] Rendall, A. D. 2000 Fuchsian analysis of singularities in Gowdy spacetimes beyond analyticity. Preprint gr-qc/0004044. | MR 2002e:83066 | Zbl 0967.83021

[16] Ringström, H. 2000 Curvature blow-up in Bianchi VIII and IX vacuum spacetimes. Class. Quantum Grav. 17, 713-731. | MR 2001d:83070 | Zbl 0964.83007

[17] Weaver, M., Isenberg, J. and Berger, B.K. 1998 Mixmaster behavior in inhomogeneous cosmological spacetimes. Phys. Rev. Lett. 80, 2984-2987.